Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Paducah, KY

January 4, 1997Perry County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jan 4, 1997, 4:53 PM CST for Perry County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 1997, 4:53 PM CST (22:53 UTC)
Expired
Jan 4, 1997, 5:30 PM CST
In force
37 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Perry County, MO

The radar

The Paducah radar (KPAH), 117 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 4, 3:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS1 KPAH 042255 RRA
SVRPAH
MOC157-042330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CST SAT JAN 4 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...PERRY COUNTY
 
A SEVERE THUNDERSTORM IS EXPECTED TO PASS THROUGH OR NEAR PERRYVILLE
MISSOURI BY 505 PM. AT 453 PM CST DOPPLER RADAR AT PADUCAH INDICATED A
SEVERE THUNDERSTORM 35 MILES NORTHWEST OF CAPE GIRARDEAU MISSOURI NEAR
YOUNT.
 
THE STORM WAS MOVING TO THE NORTHEAST AT 40 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 57
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
KEYSOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 12:18 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jan 4, 12:18 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CST SAT JAN 4 1997

17Z SURFACE CHART SHOWS LOW PRESSURE OVER CENTRAL IOWA WITH COLD FRONT
EAST OF COU...TBN AND EXTENDING INTO NW ARKANSAS. VISIBLE LOOP SHOWS
CONSIDERABLE CLOUDS...BUT A FEW BREAKS NOTED IN ARKANSAS. WATER VAPOR
LOOP SHOWS WELL DEFINED S/WV HEADING EAST ACROSS THE SOUTHERN PLAINS.
ADAP LIS ARE NEAR -2...BUT CAP STILL ABOUT 3 DEGREES. FORECAST ISSUES
TO ADDRESS INCLUDE TSTMS THIS EVENING...THEN TEMPERATURE TREND BEHIND
FRONT THROUGH SUNDAY.

MODELS FAIRLY SIMILAR THROUGH THIS FCST CYCLE. COLD FRONT WILL MOVE
EAST THROUGH THE FA THIS EVENING. STRENGTHENING WIND FIELDS INTO THE
EVENING. UVV'S WILL BE ENHANCED AS JET MOVES ACROSS THE REGION INVOF
THE FRONT BELOW. THIS WITH LIS 0 TO -3 MEANS THUNDERSTORMS LIKELY.
IT WILL TURN COLDER TONIGHT AS 8H TEMPS DROP AT LEAST 10 DEG OVERNIGHT.
WRAP AROUND MOISTURE SHOULD KEEP CLOUDS AROUND...BUT BREAKS EXPECTED
AS MID-LEVEL DRY PUNCH MIXES IN. GUIDANCE NOS FAIRLY CLOSE.
>
1000/850 MB THICKNESS 24/36 HOURS LOWER THROUGH THE DAY SUNDAY.
EXPECT TEMPERATURES TO GO NOWHERE WITH GOOD COLD AVECTION THROUGH
THE DAY. CYCLONIC FLOW PERSISTS WITH LOW TROP MOISTURE WRAPPING
AROUND CLOSED OFF 5H SYSTEM OVER GREAT LAKES SUNDAY. SOUTHERN EXTENT
OF THIS MOISTURE INTO THE FA...AND SHOULD BE PARTLY TO MOSTLY CLOUDY.

ZONE               LOWS          HIGHS         POPS
WRN KY PAH         LOWER 40S     LOWER 40S      6-
WRN KY HOP         MIDDLE 40S    MIDDLE 40S     7-
SRN IL             AROUND 40     AROUND 40      6-
SE MO              UPPER 30S     AROUND 40      6-
SW IN              LOWER 40S     LOWER 40S      7-

In the hours before

Special weather statement, Jan 4, 11:00 AM CST, 5 hours 53 minutes before
ILZ075>078-080>094-KYZ001>022-MOZ076-086-087-100-107>112-114-042300-

THUNDERSTORM OUTLOOK - VALID UNTIL 6 AM SUNDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1100 AM CST SAT JAN 4 1997

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND EARLY
TONIGHT OVER ALL OF WEST KENTUCKY...SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA. SPOTTER ACTIVATION MAY BE REQUIRED.

A DEEP LOW PRESSURE CENTER WAS OVER CENTRAL IOWA LATE THIS MORNING...
WITH A COLD FRONT EXTENDING ALONG A LINE FROM KIRKSVILLE MISSOURI
TO JUST EAST OF HARRISON ARKANSAS. THE CENTER OF STRONGEST JET STREAM
WIND WAS MOVING INTO OKLAHOMA AND NORTHERN TEXAS. THE CORE OF THE JET
STREAM WIND WILL INTERACT WITH FRONT BY LATE TODAY AND STRENGTHEN THE
MAGNITUDE OF THE WIND PROFILE. THIS COMBINED WITH MARGINAL INSTABILITY
ALREADY PRESENT IN THE UNSEASONABLY WARM AIRMASS IN PLACE MEANS
THUNDERSTORMS ARE LIKELY...A FEW OF WHICH COULD BECOME SEVERE. DAMAGING
WIND APPEARS TO BE THE MAIN THREAT AT THIS TIME.

LATE MORNING SATELLITE SHOWS A FEW BREAKS IN THE CLOUDS OVER ARKANSAS.
IF SOME OF THE BREAKS WORK INTO THE AREA...THE ADDED WARMING WILL ONLY
MAKE THE AIRMASS MORE UNSTABLE...INCREASING THE SEVERE WEATHER THREAT.
STORM MOTION SHOULD BE EAST / NORTHEAST AT 40 MPH.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 4:42 PM CSTSevere Thunderstorm WarningPAHWayne48 min
Jan 4, 5:26 PM CSTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau34 min
Jan 4, 5:48 PM CSTSevere Thunderstorm WarningPAHCape Girardeau42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.